What are your experiences going off ze pills? Tell me your stories. (Sorry this is long!)

I ran out of refills of Lexapro* and my old doctor won’t refill my meds anymore unless I go in and actually see her in person—which is totally valid! But she is across the country from me now (I used to see her when I went to visit my parents) so I had to find a new doctor in my city who takes me insurance. This took forever (and I slacked, I admit) so I only have enough pills left to take half a pill a day between now and my upcoming appointment. Well, for the first week I alternated a whole pill with half a pill to ease into it, but from here on out it is half a pill a day for the next three weeks.

I have been on 10mg daily for nearly two years now—I started at 5mg and went up to 10, then began feeling much better and haven’t made any changes since. I also stopped seeing the doc who prescribed them because she was at my university, and I stopped going to therapy because that was also free through my university. So I have been doing super well lately but I also have no immediate access to therapy or a doctor until my appointment next month.

Advertisement

I have been doing so well lately that I wondered if it is about time to think about permanently halving my dose or going off it entirely. People don’t take antidepressants forever, do they? The dr who prescribed them told me that she recommended that I take them for at least a year for some brain science reason, to get everything reset essentially, and then I could think about going off.

But this last week sucked epically. I have been unusually busy and had a cold at the same time, while this upcoming week I have an entire week off for spring break and I have awesome plans for relaxation and fun, so maybe I will feel better again! But yesterday it hit me like a ton of bricks—that old depression feeling, exactly like it used to be. And just like it used to be, it wasn’t about any actual thing in my life—I had a nice date with a nice boy on Thursday and was happy about it, and at the same time felt depressed as all get out. It’s its own feeling, distinct from any normal sadness or whatever. Until I started Lexapro, every time it went away it always came back, like it was just an inherent part of me and I was never going to be rid of it—which obviously is a scary idea. As long as I can make it through the next three weeks, I can talk all this through with the doctor in April.

But can I make it to then? Am I being crazy to think I can just casually halve my dose?

Advertisement

*Of course I also ran out of the steroid pills I take for POTS, but I have email contact with a different former doctor (and family friend) of mine who called in one more month for me—I truly cannot go more than three days without those pills without everything crashing and burning. I could have asked him to write me a prescription for the Lexapro, but he is not the one who prescribed it to me and I am not sure I ever even told him I had started taking it. He might have not felt comfortable refilling it.